Research
Print page Print page
Switch language
The Capital Region of Denmark - a part of Copenhagen University Hospital
Published

Levothyroxine Poisoning - Symptoms and Clinical Outcome

Research output: Contribution to journalJournal articleResearchpeer-review

DOI

  1. Drug-related challenges following primary total hip and knee arthroplasty

    Research output: Contribution to journalJournal articleResearchpeer-review

  2. Validation of registration of pharmacological treatment in the Danish Hip and Knee Arthroplasty Registers

    Research output: Contribution to journalJournal articleResearchpeer-review

  3. Camostat mesylate against SARS-CoV-2 and COVID-19-Rationale, dosing and safety

    Research output: Contribution to journalReviewResearchpeer-review

  4. Postponement of cardiovascular outcomes by statin use: A systematic review and meta-analysis of randomized clinical trials

    Research output: Contribution to journalJournal articleResearchpeer-review

  1. Challenges in conducting paediatric trials with off-patent drugs

    Research output: Contribution to journalJournal articleResearchpeer-review

  2. Cellular Uptake and Intracellular Phosphorylation of GS-441524: Implications for Its Effectiveness against COVID-19

    Research output: Contribution to journalReviewResearchpeer-review

  3. Medication errors in residential facilities based on Danish Poison Information Center inquiries

    Research output: Contribution to journalJournal articleResearchpeer-review

  4. Male fertility before and after androgen abuse

    Research output: Contribution to journalJournal articleResearchpeer-review

View graph of relations

Levothyroxine (LT), T4, poisoning is rarely associated with a severe outcome. However, cases with significant complications have been reported. The aim of this study was to identify factors associated with symptoms of poisoning including late-onset symptoms. All enquiries to the Danish Poison Information Centre (DPIC) concerning LT poisoning between March 2007 and September 2012 were reviewed and the following parameters were recorded: age, dose, time from ingestion, multiple drug intake and symptoms. To evaluate the frequency of late-onset symptoms, a subgroup of patients without initial symptoms were contacted. A total of 181 patients were registered (112 children). Ingested LT dose ranged from 10 to 9000 mcg (median 275 mcg). A total of 29 of 181 (16%) patients were symptomatic at the time of enquiry, and there was no difference in ingested LT dose between asymptomatic and symptomatic patients, neither in children nor in adults (age 16-92 years) (p < 0.68 and p < 0.47, respectively). In total, 153 of 181 (85%) patients did not have symptoms of poisoning at the time of enquiry; however, in 9 of 21 (43%) patients, we were able to contact, late-onset symptoms existed. In none of the cases, hospital contact was needed and there were no reports of long-term sequelae. Acute LT poisoning often follows a benign course. The occurrence of symptoms appears not to be dose dependent. Late-onset symptoms seem to be common. However, all symptoms resolved spontaneously without need of medical care.

Original languageEnglish
JournalBasic & clinical pharmacology & toxicology
Volume117
Issue number4
Pages (from-to)280-5
Number of pages6
ISSN1742-7843
DOIs
Publication statusPublished - Oct 2015

    Research areas

  • Adolescent, Adult, Age Factors, Aged, Aged, 80 and over, Denmark, Female, Humans, Male, Middle Aged, Poison Control Centers, Poisoning, Retrospective Studies, Risk Assessment, Risk Factors, Thyroxine, Time Factors, Treatment Outcome, Young Adult, Journal Article, Review

ID: 49581913